Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On an optimality property of Ramanujan sums

Author: Gennady Bachman
Journal: Proc. Amer. Math. Soc. 125 (1997), 1001-1003
MSC (1991): Primary 11L03
MathSciNet review: 1363445
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We evaluate $\inf _{b_{n}}\sum _{a=1}^{q}|\sum _{\substack {n=1\\ (n,q)=1}}^{q} b_{n}e^{2\pi ian/q}|$, where the $\inf $ is taken over sequences $b_{n}$ satisfying $b_{n}\ge 1$. In particular we show that it is attained by taking $b_{n}=1$ for all $n$, which reduces the summation over $n$ to a Ramanujan sum $c_{q}(a)=\sum _{\substack {n=1\\ (n,q)=1}}^{q}e^{2\pi ian/q}$.

References [Enhancements On Off] (What's this?)

  • [HW] G.H. Hardy & E.M. Wright, An introduction to the theory of numbers, fifth edition, Oxford University Press, 1979. MR 81i:10002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11L03

Retrieve articles in all journals with MSC (1991): 11L03

Additional Information

Gennady Bachman
Affiliation: Department of Mathematical Sciences, University of Nevada, Las Vegas, Nevada 89154-4020

Received by editor(s): March 28, 1995
Received by editor(s) in revised form: October 19, 1995
Communicated by: William W. Adams
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society